New Mexico, 2007

Flash Flood in New Mexico, September 9, 2007

September 9, 2007 · NWS MAF · 1 event in 1 county or zone

A stalled front stretched from the Permian Basin across the Trans Pecos to the Davis Mountains. Abundant moisture and slow storm motion resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A stalled front stretched from the Permian Basin across the Trans Pecos to the Davis Mountains. Abundant moisture and slow storm motion resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 8, 11:50 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 8, 11:50 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 AM CDT SUN SEP 9 2007

.UPDATE...
A PERSISTENT LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO DEVELOP
ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS...GENERALLY ALONG AND
NORTHWEST OF A CARLSBAD...MALJAMAR...HOBBS LINE. WITH CONTINUED
REGENERATION TRENDS NOTED...WILL SEND OUT AN UPDATE TO RAISE POPS TO
THE LIKELY CATEGORY ACROSS EASTERN EDDY AND NORTHERN LEA COUNTIES...
WITH 30-50 PCT CHANCES SPREAD INTO THE NORTHWESTERN PERMIAN BASIN.

RAIN CHANCES DO LOOK GOOD ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS
AND THE NORTHERN BASIN THROUGH TODAY. MORE ON THIS IN THE ROUTINE
DISCUSSION AROUND 4 AM CDT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

70/21
Hazardous weather outlook, Sep 8, 11:23 AM MST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
123 PM CDT SAT SEP 8 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
123 PM CDT SAT SEP 8 2007 /1223 PM MDT SAT SEP 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO AGAIN THIS EVENING AND
TONIGHT. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE
ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS AND THE NORTHERN PERMIAN
BASIN. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS...WITH
LARGE HAIL AND DAMAGING WIND GUSTS. LOCALLY HEAVY RAINS MAY ALSO
PRODUCE LOCALIZED AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL BE ON THE INCREASE ACROSS THE REGION
MONDAY AND MONDAY NIGHT AS A STRONG COLD FRONT APPROACHES WEST
TEXAS AND SOUTHEASTERN NEW MEXICO. A LARGE CONVECTIVE COMPLEX OF
THUNDERSTORMS MAY PRODUCE HEAVY RAINS ACROSS MUCH OF THE
REGION...ESPECIALLY LATE MONDAY NIGHT AS THE FRONT MOVES THROUGH
THE AREA. FLOODING MAY BECOME MORE OF A CONCERN BY MONDAY NIGHT.

SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT AND SPOTTER GROUPS SHOULD CONTINUE TO MONITOR
THE LATEST WEATHER CONDITIONS THIS EVENING AND BE PREPARED FOR
POSSIBLE ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 8, 8:31 PM MST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1031 PM CDT SAT SEP 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             VAN HORN                31.04N 104.83W
09/08/2007  M0.75 INCH       CULBERSON          TX   LAW ENFORCEMENT

&&

MEFFERSO
Special weather statement, Sep 9, 12:26 AM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 AM CDT SUN SEP 9 2007

NMZ033-TXZ045-090830-
CENTRAL LEA COUNTY-GAINES-
126 AM MDT SUN SEP 9 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL LEA AND NORTHWESTERN
GAINES COUNTIES.

A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 12 MILES EAST OF
LOVINGTON TO HOBBS TO NEAR HALFWAY AT 226 AM CDT /126 AM MDT/ WILL
MOVE SOUTHEAST AT 15 TO 20 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO NEAR 55 MPH...SMALL HAIL...AND FREQUENT
CLOUD TO GROUND LIGHTNING. RAINFALL RATES IN EXCESS OF 2 INCHES
PER HOUR MAY CAUSE FLASH FLOODING.

70

The radar

The Midland/Odessa radar (KMAF), 122 km away, was scanning. The volume nearest the first event began at 07:56 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lea

When
September 9, 12:58 AM MST to 4:00 AM MST
Where
Lea County, Hobbs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.700, -103.130

The Hobbs Police Department reported many streets across the city to be impassable due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54520.